How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Harriet Your Own Question
Dr. Harriet
Dr. Harriet, Doctor
Category: Medical
Satisfied Customers: 117
Experience:  25 years experience as a Board Certified family practitioner.
16838010
Type Your Medical Question Here...
Dr. Harriet is online now
A new question is answered every 9 seconds

ONE DAY I USED THIS 70% ISOPROPYL RUBBING ALCOHOL IN MY

Resolved Question:

ONE DAY I USED THIS 70% ISOPROPYL RUBBING ALCOHOL IN MY FACE, AND THEN SUDDENLY, THIS RASH OCCURED THAT I'VE HAD SINCE NOVEMBER 2008..... I'VE TRY PLENTY OF OVER-THE COUNTER HYDROCROTISONE CREAMS, TRETNONIN, ANTIBIOTIC PILLS, DESONIDE LOTION, MUPUROCIN OINTMENT, TRIAMCINOLE ACETONIDE CREAM, AND BETAMETHASOME DIPROPIONATE CREAM....... NOTHIN HAVE WORKED...... SERIOUSLY.... I'M GOING THROUGH A MENTAL DEPRESSION RIGHT NOW.... BECAUSE EVERY TIME I GO OUT IN PUBLC PEOLPE LOOK AY ME STRANGE.... AND BEFORE THIS HAVE OCCURED I HAVE NO HISTORY OF NEVER GETTING ANY RASH LIKE THIS THAT WON'T GO AWAY...... PLEASE HELP ME..... DO YOU THINK NEED TO USE STRONGER STERIOD CREAMS, OR USE A STRONG ANTIBIOTIC CREAM......
Submitted: 8 years ago.
Category: Medical
Expert:  Dr. Harriet replied 8 years ago.

Hi, it sounds like you've been going through a lot lately.

I am not sure what happened initially, or why you were putting the alcohol on your face. It would help to know how old you are and if you have any other medical problems. But given the information I have, let met tell you what I think so far...

The alcohol is a very strong agent to put on your face. It is extremely drying, and if you have any open places on your skin, such as from shaving or from acne or sores it will hurt and make your face turn very red. Usually, though, a rash from contact with isopropyll alcohol is very temporary. So that raises the possiblity that your rash is not directly caused by the alcohol, but may have been going on before the alcohol was applied.

Now the problem is, I don't know what your rash looks like, or what you mean by a rash. I'm assuming its probably red, maybe inflamed. Is there scaly skin, especially near your nose and eyebrows? That would imply seborrhea. Does it look like acne on your nose and cheeks? Are you middle aged? That would imply acne rosacea. Or you could simply have a contact dermatitis. Or regular acne.

The next issue comes from the stuff you have put on your face. Now the first rule about steroids on the face is that you should NEVER use strong steroids on the face for a prolonged period of time (more than two weeks total). Steroids cause the skin to get thin, and facial skin is already thin. When the skin thins, the blood vessels show through, and the skin stays red all the time. Steroids can also cause dryness, infected hair follicles, redness, and peeling skin. It takes a long time to improve after these steroids are stopped, if it ever improves. So the first thing you MUST do is stop any and all steroids, including over the counter, desonide, triamcinolone, betamethasone. Don't be surprised if your symptoms flare up at first. That is a common reaction to steroid withdrawal.

Most of the other stuff you were put on, like tretnonin, antibiotic pills and mupurocin are used for acne or acne rosacea. It makes me wonder if the steroids caused you to have acne, or if you had acne before all the meds were started. In addition, tretnonin is extremely irritating, and itself can cause redness, peeling skin, and inflammation.

While I can't diagnose you over the internet, my advice at this point is to STOP everything. Avoid using anything on your face aside from very mild soap - maybe Dove or Caress or generic versions - or cetaphyl lotion. Cetaphy isn't a soap, but it is non-drying and non-irritating and can substitute for a cleanser when skin is really irritated. It doesn't make acne flare up. Strong soaps, like deodorant soaps, can cause allergic reactions from the deodorant and fragrances in them. They also dry the skin excessively. In your case, simple and gentle is better.

When washing be sure NOT to rub your skin roughly with a towel. Just dab it dry. Scrubbing your skin further irritates it. Only wash twice a day at most. Once a day is probably enough; keep this up for a few weeks. If the stuff you've been applying has aggravated the condition, then your face should slowly get better. If your face doesn't get better, please resist the temptation to start putting on more lotions and creams. Leave it alone and set up an appointment with a dermatologist. You want them to see your rash as it is, not after it has been affected by all the medicine. Then they can make a more accurate diagnosis. Also, if you do go to a dermatologist, please take with you the list of all the things you've used on your face and what effect/side effect it had. That will be very helpful in deciding what the diagnosis is as well as what the treatment should be.

Hope this is helpful. Good luck with it all.

If you did find this helpful, please check the "accept" option, as that is the only way they pay me!

Dr. Harriet and 3 other Medical Specialists are ready to help you